California, 2003

Funnel Cloud in California, December 7, 2003

December 7, 2003 · NWS EKA · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Dec 7, 5:20 AM PST, 4 hours 25 minutes earlier.

Area forecast discussion, Dec 7, 5:20 AM PST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION...MORNING UPDATE
NATIONAL WEATHER SERVICE EUREKA CA
520 AM PST SUN DEC 7 2003

MORNING UPDATE TO INCLUDE ISOLATED THUNDERSTORMS IN CAZ001. UPPER
TROUGH AXIS AND COLD AIR ALOFT WERE PRODUCING ISOLATED THUNDERSTORMS
NEAR CRESCENT CITY. SPOTTER REPORTED SMALL HAIL WITH CELL JUST
SOUTHEAST OF THE AIRPORT.

&&

.DISCUSSION...
CURRENT WEATHER MUCH QUIETER COMPARE TO PREVIOUS LAST FEW NIGHTS
AS THE UPPER TROUGH WEAKENS. A FEW SHOWERS APPROACHING THE COAST
THIS MORNING AS A RESULT OF ANOTHER WEAK BAROCLINIC ZONE ROTATES
THROUGH. FOR TODAY EXPECTING CONTINUED DECLINE IN SHOWER ACTIVITY AS
DRIER AIR ALOFT BEGINS TO ADVECT EASTWARD OUT AHEAD OF A SHORT WAVE
RIDGE. THIS RIDGE WILL BRING PARTLY CLOUDY SKIES TO THE CWA
BEGINNING THIS EVENING AND TONIGHT BEFORE CIRRUS ASSOCIATED WITH THE
NEXT SYSTEM BEGINS MOVING IN FROM THE NORTHWEST.

MODELS ALL OVER THE MAP ON TIMING AND STRENGTH OF THE NEXT TROUGH.
AS USUAL GFS IS MUCH FASTER WITH RAIN REACHING THE COAST MON NIGHT.
THE FIRST FRONT SHAPING UP TO BRING STRONG WINDS TO THE NORTH COAST
AND UNLIKE THE LAST FEW THAT ROLLED THROUGH OVER THE PAST FEW DAYS
THE GRADIENT LOOKS TO PERSIST FOR A GOOD 12 HOURS OR SO. THIS IS
MAINLY IN RESPONSE TO SURFACE CYCLOGENSIS ON TUE...GFS DEPICTS A
SURFACE LOW DEVELOPING JUST WEST OF CAPE MENDOCINO AND ATTM DEEPENS TO
990 MB. TYPICALLY WITH THIS TYPE OF DEVELOPMENT THESE LOWS HAVE THE
POTENTIAL TO BE SIGNIFICANTLY DEEPER AND MAY BRING WARNING TYPE WINDS
TO ZONE 1 AND POSSIBLE ZONES 2 AND 3.

GIVEN THE MODEL INCONSISTENCY TENDED TO TAKE THE MIDDLE APPROACH FOR
TIMING OF PRECIP.  SNOW LEVELS DO NOT LOOK MUCH LOWER THAN 4000
FEET OR SO THUS NO HEADLINES EXPECTED.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
.SMALL CRAFT ADVISORY PT GEORGE TO PT ARENA 0-60 NM.

&&
Hazardous weather outlook, Dec 7, 5:05 AM PST, 4 hours 40 minutes before
CAZ001>004-076-081330-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
505 AM PST SUN DEC 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Eureka (Bunker Hill) radar (KBHX), 39 km away, was scanning. The volume nearest the first event began at 17:47 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Humboldt

When
December 7, 9:45 AM PST
Where
Humboldt County, 3 mi W of Orick
Reported by
GENERAL PUBLIC
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379956.